Minnesota, 2016

Funnel Cloud in Minnesota, July 29, 2016

July 29, 2016 · NWS FGF · 1 event in 1 county or zone

A funnel cloud was observed northwest of Park Rapids during the afternoon of July 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A funnel cloud was observed northwest of Park Rapids during the afternoon of July 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 11:33 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 11:33 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1233 PM CDT FRI JUL 29 2016

.UPDATE...
Issued at 1227 PM CDT Fri Jul 29 2016

Arc of minor instability/cape extends from the far SW fa across
the far south then NE into the west central Mn lakes country. Have
introduced low pops in this area. Showers over w central Mn
associated with weak surface boundary. With a bit more instability
have mentioned T as ltg strike noted over s central ND. No other
changes.

UPDATE Issued at 927 AM CDT Fri Jul 29 2016

Compact mid level circulation over NW Nd will drift SE today.
Feature will be riding over surface high pressure with no real
boundary to interact with. For this feel any development will
remain isolated and weak. There is ACCAS over the SW FA and
lining up with consensus high resolution model guidance for
location of potential light pcpn. Convective temperatures around
77F so limited pops to late morning. Will see if any development
occurs before adjusting afternoon pops. Thunder chances look slim
with limited instability and cape however an isolated rumble
possible.

UPDATE Issued at 700 AM CDT Fri Jul 29 2016

No changes at this update.

&&

.SHORT TERM...(Today and Sunday night)
Issued at 358 AM CDT Fri Jul 29 2016

Northwest flow aloft will be over the area through most of the period
with short wave moving through the flow. Upper ridge axis moves
across the area Sun night. Water vapor loop indicated an upper level
short wave was located over northwest ND.

Another upper level trough was located over ALTA. Trough will move
across the area Fri night and Sat morning. Upper level jet will be
south of the area. However a weak low level jet will occur with ALTA
short wave. Moisture increases throughout the column for Fri night.

Next upper trough was off the southern AK coast. Trough will move
into SASK by 12z Mon. Upper level jet will rotate around the south
periphery of the SASK trough. Stronger low level jet will occur Sun
night with approaching trough. Mid level cap sets up over the Plains
or south of us. Expect storms to occur on north periphery of cap Sun
night. Bulk shear remains low until Sun afternoon/night.

.LONG TERM...(Monday through Thursday)
Issued at 358 AM CDT Fri Jul 29 2016

Monday to Thursday will see a couple rounds of storms possible as an
active period develops with a couple of strong waves move over the
region in WSW 500mb flow. The first round appears to be moving
across the FA early on Monday with frontal passage occuring in the
morning across the valley...not aligning with peak heating. Severe
storm risk in this scenario would be low...if actual fropa occurs at
current progs. Tuesday will be the day between systems as another
wave moves across the Canadian prairies Wednesday bringing the
threat for storms into the western FA by late afternoon and into the
rest of the area by evening. Temps in this time frame will be
seasonally warm with mid to upper 80s and low 90s through Thursday
when temps will fall back into the upper 70s and low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Jul 29 2016

VFR conditions through the period. Any isold T should remain
mainly south of area TAF sites, diminishing this evening.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Hoppes
LONG TERM...JK
AVIATION...Voelker
Hazardous weather outlook, Jul 29, 5:16 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT FRI JUL 29 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
616 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MARGINAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY NIGHT
ROUGHLY WEST OF A LINE FROM LANCASTER MN TO BARRIE ND TO
LIDGERWOOD ND. THE STORMS WILL BE MOST LIKELY AFTER 10 PM SUNDAY
NIGHT. THE STORM WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO WILL BE POSSIBLE.

A COLD FRONT WILL MOVE ACROSS NORTH DAKOTA SUNDAY NIGHT WITH
STORMS OCCURRING ALONG AND EAST OF THE FRONT.

ANOTHER COLD FRONT WILL MOVE ACROSS ND ON THURSDAY AND MAY BRING
ANOTHER POTENTIAL FOR STRONG STORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 175 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hubbard

When
July 29, 1:30 PM CST
Where
Hubbard County, 7.47 mi NNW of Park Rapids
Reported by
Emergency Manager
Coordinates
47.020, -95.130

A small brief funnel was observed near Island Lake on highway 71.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641065.